Jump to content

WavyK: sertraline taper


WavyK

Recommended Posts

Hello. This is my first post. Over the past 20 years I have cycled through Paxil, Celexa, Lexapro, and most recently, Zoloft (for 6 months, 100 mg / day). Convinced the medicine was causing more harm than good, I began tapering under MD supervision 6 weeks ago. My MD dropped me from 100 mg / day to 50 mg/day for 3 weeks. Then to 25 mg /day for 2 weeks. Now to 12.5 mg /day (in first week of this). I have had some withdrawal symptoms - brain zaps, heightened emotion, feeling of dying, body pain - but these have largely moderated. I have read that this is much too fast of a taper. I am curious if I should reintroduce back to a higher does and taper more slowly, or stick with where I am for a good while. Any thoughts from this group are welcome. Thanks to all, and thank you for this forum. I was so happy to find it, and admire all of you fighters for staying with it.

2001-2002 - Paxil

2002-2006 - Celexa - 20 mg

2006-2008 - no meds

2008-2014 - Celexa - 60 mg 

2014-2018 - Celxa 40 mg plus Clonezepam (1 mg)

November 2018 - 100 mg Zoloft

May 2019 - 50 mg Zoloft

June 2019 - 25 mg Zoloft

June 2019 - 12.5 mg Zoloft

June 2019 25 mg Zoloft

Link to comment
  • ChessieCat changed the title to WavyK: sertraline taper
  • Moderator Emeritus

Hi WavyK, 

 

Welcome to SA. I’m sorry you are going through withdrawals. You have been tapering way too quickly, as you know. The recommendation is no more than 10% a month. I’m actually tapering about 4% every month and a half or so now.

 

A little bit of an updose might help, there are no guarantees though. Sometimes it doesn’t work, a few people have felt worse, but it seems like a lot of people have benefited from doing so, myself included. It’s the only thing that may help if you’ve tapered too quickly. 

 

I’ll ask the other moderaters what they suggest as regards the best amount to updose to. Please don’t taper anymore. 

 

Could you please fill in your drug signature too. Just go to the Read This First Section, there’s a thread there entitled “ Please Put Your Withdrawal History In Your Signature.” Thank you. 

 

What date did you go down to  12.5mg of Zoloft?

 

You said you started on Zoloft six months ago, but you were on quite a few other meds before that. What other medication were you on just before you started the Zoloft? How did you taper that? 

 

Are you on any other medications or supplements now? 

 

Please keep us updated as to how you’re doing, sending hugs🤗

Been on antipsychotics, benzos, ADs and opiates for chronic pain. 

Was cold turkeyed and put on and off lots of things. Was suicidal n ended up in a psych ward due to akathisia from WDs. When released I still had severe akathisia n was suicidal. Back to the ward and more meds. Tapered off one and have been trying to taper off Seroquel since. Many years of tapering. 

Tapered from 300mg of Seroquel to 7.5mg./2019:➡️ March 10=7.25mg ✔️  
April 17=7.0✔️ June 5th=6.75✔️ July 14th=6.50✔️Aug 28=6.25✔️

Oct 10=6.20 ✔️ Oct21=6.0✔️Dec16=5.80 ✔️                                
 2020➡️Jan 21=5.60✔️April 2=5.40✔️May 29=5.20✔️Aug14= 5.0 ✔️Sep 29=4.80✔️
 2021➡️ Jan 31=4.60 mg✔️April 24=4.40mg✔️Jul17=4.30mg ✔️Aug 28=4.20✔️ Oct 11=4.15✔️Nov 1=4.10✔️ Nov 21= 4.05✔️ Dec 13= 4mg✔️

  2022➡️Jan 8= 3.95 Jan 31=3.90✔️March 2=3.85✔️ April 4= 3.80✔️I AM NOT A MEDICAL PROFESSIONAL. These are my own views based on what I’ve experienced myself.

Link to comment
  • Moderator Emeritus

Hi Wavyk - your doctor's taper plan was way too fast.  For some people severe withdrawal doesn't hit straight away and I'm concerned you could be at high risk of severe problems from this rapid taper.  If you have only been at 12.5mg a few days and have enough sertraline , it could be a good idea to go back to your previous dose of 25mg and hold there for a good while to give your body a chance to catch up.  It's best to do this sooner rather than later, before your body has much time to react to the new dose - updosing later after severe withdrawal hits can be higher risk for adverse reactions.

 

Also, please create a signature containing a summary of your med history, including all drugs, doses and dates (starting and stopping).  Your signature appears below every post you make, and allows us see your situation easily without having to read your topic from the top every time.   You could look at my signature for an example.  Instructions for creating your signature are here: Please put your withdrawal history in your signature.  You can edit your signature here: edit your signature in Account Settings.

 

Why were you convinced the drug was doing you more harm than good?  Were you having side effects?

 

 

 

 

2001–2002 paroxetine

2003  citalopram

2004-2008  paroxetine (various failed tapers) 
2008  paroxetine slow taper down to

2016  Aug off paroxetine
2016  citalopram May 20mg  Oct 15mg … slow taper down
2018  citalopram 13 Feb 4.6mg 15 Mar 4.4mg 29 Apr 4.2mg 6 Jul 4.1mg 17 Aug 4.0mg  18 Nov 3.8mg
2019  15 Mar 3.6mg  21 May 3.4mg  26 Dec 3.2mg 

2020  19 Feb 3.0mg 19 Jul 2.9mg 16 Sep 2.8mg 25 Oct 2.7mg 23 Oct 2.6mg 24 Dec 2.5mg

2021   29 Aug 2.4mg   15 Nov 2.3mg

Link to comment

Many thanks for the kind responses Carmie and Songbird. I have added the signature (I think) - thank you for the suggestion. If it does not show up, I will try again. In response to your posts (and I am sorry if this is not the most efficient or clear way to respond - not sure if quoting helps or hurts):

 

(1) @Carmie - I went to 12.5 on Zoloft 5 days ago (after two weeks or so at 50 mg)  - this morning I went back to 25 mg. If other moderators have a suggestion on up-dosing, I am glad to hear all thoughts - I have learned this is much more tricky than I would have guessed.

 

(2) @Carmie - prior to Zoloft, I was on Celexa (40 mg) and Clonezepam (1 mg / day). I discontinued Clonezepam without tapering in January 2018. I tapered from Celexa over 4-6 weeks while introducing Zoloft per my physician's instruction. I did not notice any withdrawal symptoms (though given what I have read, I suppose some of the side-effects I attributed to Zoloft could have been withdrawal symptoms from Celexa). I do not take any supplements, but do take medication for blood pressure and cholesterol. 

 

(3) @Songbird - thank you - I have gone to 25 mg and plan to hold here for a while. As for why I think the meds are doing more harm for me than good right now - it is because of the side effects. Celexa stopped being effective for me, so we switched to Zoloft. Then I started sweating like crazy, gained more weight (I was already above a healthy weight, so this is problematic), and generally felt crummy. While I know that these meds help people, the fact that they can cause me so many side effects has me freaked out.  I am very confused by the literature -- I tend to think that forums like this one provide the real intelligence, and some of the medical literature is questionable (e.g. that withdrawal symptoms don't exist if one tapers for 4 weeks, and that antidepressants do not cause weight gain - I can personally debunk both of those even though multiple MD's have told me that).

 

Thank you both so very much for the kindness of reading my post and providing thoughtful responses.

 

 

2001-2002 - Paxil

2002-2006 - Celexa - 20 mg

2006-2008 - no meds

2008-2014 - Celexa - 60 mg 

2014-2018 - Celxa 40 mg plus Clonezepam (1 mg)

November 2018 - 100 mg Zoloft

May 2019 - 50 mg Zoloft

June 2019 - 25 mg Zoloft

June 2019 - 12.5 mg Zoloft

June 2019 25 mg Zoloft

Link to comment
  • Moderator Emeritus

Thanks for creating your signature.  The Celexa likely pooped out - you were on a very high dose for quite a few years.  Sometimes switching meds can work okay for people, but some people find switches difficult as the new med doesn't always cover very well for the old one.  If you always felt "crummy" on the Zoloft, it's possible you may never completely stabilise on it, however it still should be tapered slowly to avoid severe withdrawal problems.  Since you've come down so rapidly from 100mg I would hold at 25mg and not taper again for a good long while.  If your doctor is currently assuming you'll be completely off soon, will you be able to keep getting Zoloft prescriptions so you don't run out?

2001–2002 paroxetine

2003  citalopram

2004-2008  paroxetine (various failed tapers) 
2008  paroxetine slow taper down to

2016  Aug off paroxetine
2016  citalopram May 20mg  Oct 15mg … slow taper down
2018  citalopram 13 Feb 4.6mg 15 Mar 4.4mg 29 Apr 4.2mg 6 Jul 4.1mg 17 Aug 4.0mg  18 Nov 3.8mg
2019  15 Mar 3.6mg  21 May 3.4mg  26 Dec 3.2mg 

2020  19 Feb 3.0mg 19 Jul 2.9mg 16 Sep 2.8mg 25 Oct 2.7mg 23 Oct 2.6mg 24 Dec 2.5mg

2021   29 Aug 2.4mg   15 Nov 2.3mg

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy